Alert archive / Wyoming / Tornado Warnings in 2019
Tornado Warning 3, NWS Cheyenne, WY
NWS Cheyenne, WY issued this tornado warning at May 6, 2019, 4:05 PM MDT for Laramie County, Wyoming. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2019, 4:05 PM MDT (22:05 UTC)
- Expired
- May 6, 2019, 4:30 PM MDT
- In force
- 25 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 20 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 4:30 PM MDT | HAIL 1.25 | 4 Nw Archer Exit, WY | VARIOUS SIZE HAIL UP TO HALF DOLLAR FELL FOR 18 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
723
WFUS55 KCYS 062205
TORCYS
WYC021-062230-
/O.NEW.KCYS.TO.W.0003.190506T2205Z-190506T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Cheyenne WY
405 PM MDT Mon May 6 2019
The National Weather Service in Cheyenne has issued a
* Tornado Warning for...
Central Laramie County in southeastern Wyoming...
* Until 430 PM MDT.
* At 405 PM MDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northeast of Ranchettes, or 10 miles northeast
of Cheyenne, moving east at 15 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters reported funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Hillsdale around 430 PM MDT.
This includes Interstate 80 in Wyoming between mile markers 375 and
384.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4121 10475 4133 10474 4134 10436 4111 10440
TIME...MOT...LOC 2205Z 277DEG 12KT 4126 10466
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Worley3 follow-up statements
901
WWUS55 KCYS 062207
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
407 PM MDT Mon May 6 2019
WYC021-062230-
/O.CON.KCYS.TO.W.0003.000000T0000Z-190506T2230Z/
Laramie WY-
407 PM MDT Mon May 6 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR CENTRAL
LARAMIE COUNTY...
At 407 PM MDT, a confirmed tornado was located 7 miles northeast of
Ranchettes, or 10 miles northeast of Cheyenne, moving east at 15 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Public confirmed tornado. At 4 PM, the public reported a
tornado touched the ground east of Ranchettes.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Hillsdale around 430 PM MDT.
This includes Interstate 80 in Wyoming between mile markers 375 and
384.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4121 10475 4133 10474 4134 10436 4111 10440
TIME...MOT...LOC 2207Z 277DEG 12KT 4126 10465
TORNADO...OBSERVED
HAIL...1.00IN
$$
Worley387
WWUS55 KCYS 062218
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
418 PM MDT Mon May 6 2019
WYC021-062230-
/O.CON.KCYS.TO.W.0003.000000T0000Z-190506T2230Z/
Laramie WY-
418 PM MDT Mon May 6 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR SOUTH
CENTRAL LARAMIE COUNTY...
At 417 PM MDT, a confirmed tornado was located 7 miles northwest of
Hillsdale, or 12 miles northeast of Cheyenne, moving east at 15 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Public confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Hillsdale around 430 PM MDT.
This includes Interstate 80 in Wyoming between mile markers 375 and
384.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 4120 10472 4131 10469 4131 10437 4111 10440
TIME...MOT...LOC 2217Z 277DEG 12KT 4126 10460
TORNADO...OBSERVED
HAIL...1.00IN
$$
Worley669
WWUS55 KCYS 062230
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
430 PM MDT Mon May 6 2019
WYC021-062239-
/O.EXP.KCYS.TO.W.0003.000000T0000Z-190506T2230Z/
Laramie WY-
430 PM MDT Mon May 6 2019
...THE TORNADO WARNING FOR SOUTH CENTRAL LARAMIE COUNTY WILL EXPIRE
AT 430 PM MDT...
The Tornado Warning that was previously in effect has been reissued
for central Laramie County and is in effect until 445 PM. Please
refer to that bulletin for the latest severe weather information.
However small hail is still possible with this thunderstorm.
Remember, a Tornado Warning still remains in effect for Central
Laramie County.
LAT...LON 4120 10472 4131 10469 4131 10437 4111 10440
TIME...MOT...LOC 2229Z 277DEG 12KT 4126 10456
$$
WorleyWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at May 6, 3:21 PM MDT, 44 minutes earlier.
Area forecast discussion, May 6, 3:21 PM MDT, 44 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 321 PM MDT Mon May 6 2019 .SHORT TERM...(Tonight - Wednesday) Issued at 252 PM MDT Mon May 6 2019 The main near-term concern is the potential for strong to possibly severe thunderstorms across portions of southeast WY & the western NE Panhandle. Strong thunderstorms have already been observed over parts of the CWA, mainly along the I80 corridor from the Summit to the NE state line, and points north to Chugwater. It was over this region that the low-lvl stratus cleared very quickly this morning, which allowed for temperatures to climb into the mid 60s amid very steep mid-level lapse rates. This is supporting CAPE values around 1500 J/kg in the presence of 40-50 kts of effective bulk shear. As has already been the case, expect this to continue to support some organized updrafts/weak mesocyclones capable of producing marginal hail up to the size of quarters through early evening. Showers are likely to continue through the night. It will remain unsettled on Tuesday given large scale troughing in place. Widespread clouds & precipitation with persistent low-level upslope, along w/ cooling thermal profiles may prove supportive of high temperatures up to 15 degrees cooler than today in areas that saw more sunshine on Monday. By Tuesday night, we may start to see some accumulating snowfall in the mountains. More details provided in the long term discussion below. .LONG TERM...(Wednesday Night - Monday) Issued at 352 AM MDT Mon May 6 2019 Much colder temperatures expected late Wednesday into Thursday that will likely result in precipitation type change over from rain to snow for elevations above 4000ft. Accumulating snow will be likely for elevations above 6500 ft but this could be lower if temperatures trend cooler. Some travel/road impacts along I-80 could be possible late Wednesday night and into Thursday. Widespread precipitation will likely be ongoing Wednesday afternoon into the evening as a cold front shifts south of the region as two intertwined shortwave troughs shift over Wyoming and Nebraska. Rain will change over to snow through the afternoon and evening for elevations above 8000ft and then slowly drop lower into Thursday morning as H7 temperatures fall into the -3C to -7C range. Vertical temperature profiles suggest a full snow change over for higher elevations but a rain/snow mix to barely staying all liquid for the NE Panhandle. For the Wyoming High Plains, there is some indication of sleet being possible as the snow growth region may be just dry enough for super-cooled water droplets to freeze before reaching the ground. Will need to monitor this period for any possible winter weather headlines. The base of the upstream shortwave trough remains over much of Wyoming through Friday but drier air looks to infiltrate a good portions of the region on the back side and keep overall precipitation chances lower. Both operational GFS and ECMWF suggest shortwave ridging from the west over the weekend and allowing for a warm up as projected H7 temperatures increase above freezing. H7 temperatures could continue to warm even further into early next week with pleasant spring conditions. Will need to monitor for the chance of embedded H5 impulses however, and their respective mesoscale lift on afternoon convection. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1129 AM MDT Mon May 6 2019 Nebraska Panhandle TAFs will be mainly IFR to LIFR through the period with a persistent stratus deck over the area and possible intermittent showers and a few thunderstorms. In addition, late tonight and early tomorrow morning fog will develop due to residual moisture. Wyoming TAFs will be VFR to MVFR through the period. Put in some VCTS based on HRRR guidance for storm development this afternoon. Ceilings will also lower in association with precipitation and ample moisture today and overnight tonight. && .FIRE WEATHER... Issued at 352 AM MDT Mon May 6 2019 Fire weather concerns expected to remain low for at least the next few days with a trend to cooler and wetter conditions, especially by midweek. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...JSA AVIATION...CW FIRE WEATHER...RE
Hazardous weather outlook, May 6, 11:06 AM MDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1106 AM MDT Mon May 6 2019 WYZ116-117-071715- South Laramie Range-South Laramie Range Foothills- 1106 AM MDT Mon May 6 2019 This hazardous weather outlook is for portions of southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers and thunderstorms are expected across southeast Wyoming this afternoon and evening. A few storms may become strong to marginally severe, with hail up to the size of quarters and wind gusts in excess of 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Showers and thunderstorms are possible again on Tuesday. Cooler temperatures may allow for snow accumulations at higher elevations on Wednesday and Thursday. .Spotter information statement... Spotter activation will not be needed. However, spotters are encouraged to report hazardous weather to the National Weather Service in Cheyenne. WYZ112-114-071715- Sierra Madre Range-Snowy Range- 1106 AM MDT Mon May 6 2019 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers and thunderstorms are expected across the higher terrain of southeast Wyoming today and tonight. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Showers and thunderstorms are possible again on Tuesday. Cooler temperatures may allow for snow accumulations at higher elevations on Wednesday and Thursday. .Spotter information statement... Spotter activation will not be needed. WYZ106-107-118-071715- Central Laramie Range and Southwest Platte County- East Platte County-Central Laramie County- 1106 AM MDT Mon May 6 2019 This hazardous weather outlook is for portions of southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers and thunderstorms are expected across southeast Wyoming this afternoon and evening. A few storms may become strong to marginally severe, with hail up to the size of quarters and wind gusts in excess of 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Showers and thunderstorms are possible again on Tuesday. .Spotter information statement... Spotter activation will not be needed. However, spotters are encouraged to report hazardous weather to the National Weather Service in Cheyenne. NEZ002-003-019>021-054-055-095-096-WYZ101>105-108>111-113-115-119- 071715- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin-Goshen County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Upper North Platte River Basin- Laramie Valley-East Laramie County- 1106 AM MDT Mon May 6 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers and thunderstorms are expected across southeast Wyoming and the western Nebraska Panhandle today. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Showers and thunderstorms are possible again on Tuesday. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, May 6, 2:10 PM MDT, 1 hour 55 minutes before
Special Weather Statement National Weather Service Cheyenne WY 210 PM MDT Mon May 6 2019 WYZ108-118-119-062045- Goshen County-Central Laramie County-East Laramie County- 210 PM MDT Mon May 6 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GOSHEN AND NORTHEASTERN LARAMIE COUNTIES... At 210 PM MDT, a strong thunderstorm was located 13 miles east of Whitaker, or 19 miles northeast of Cheyenne, moving east at 20 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Gun Barrel and Meriden Rest Area. LAT...LON 4135 10469 4145 10472 4161 10432 4134 10422 TIME...MOT...LOC 2010Z 259DEG 18KT 4140 10461 Worley
Special weather statement, May 6, 2:25 PM MDT, 1 hour 40 minutes before
Special Weather Statement National Weather Service Cheyenne WY 225 PM MDT Mon May 6 2019 WYZ117-118-062100- Central Laramie County-South Laramie Range Foothills- 225 PM MDT Mon May 6 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LARAMIE COUNTY... At 224 PM MDT, a strong thunderstorm was located near North Cheyenne, or 9 miles north of Cheyenne, moving northeast at 25 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Cheyenne, North Cheyenne and Ranchettes. This includes Interstate 25 in Wyoming between mile markers 14 and 26. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4117 10487 4127 10498 4155 10465 4130 10439 TIME...MOT...LOC 2024Z 232DEG 23KT 4127 10485 Worley
Local storm report, May 6, 2:31 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
231 PM MDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 6 NNW NORTH CHEYENNE 41.30N 104.83W
05/06/2019 M1.00 INCH LARAMIE WY TRAINED SPOTTER
&&
WMSpecial weather statement, May 6, 3:12 PM MDT, 53 minutes before
Special Weather Statement National Weather Service Cheyenne WY 312 PM MDT Mon May 6 2019 WYZ117-118-062145- Central Laramie County-South Laramie Range Foothills- 312 PM MDT Mon May 6 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LARAMIE COUNTY... At 312 PM MDT, a strong thunderstorm was located 7 miles northwest of North Cheyenne, or 11 miles northwest of Cheyenne, moving northeast at 20 mph. Penny size hail is possible with this storm. Locations impacted include... Ranchettes. This includes Interstate 25 in Wyoming between mile markers 17 and 28. LAT...LON 4121 10497 4128 10503 4151 10473 4125 10458 TIME...MOT...LOC 2112Z 240DEG 19KT 4128 10492 Worley
Local storm report, May 6, 3:44 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
344 PM MDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM FUNNEL CLOUD 2 NNW NORTH CHEYENNE 41.25N 104.80W
05/06/2019 LARAMIE WY TRAINED SPOTTER
PHOTO SUBMITTED VIA FACEBOOK OF CONDENSATION
FUNNEL NORTHEAST OF CHEYENNE.
&&
WMLocal storm report, May 6, 3:51 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
351 PM MDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 15 N CHEYENNE 41.36N 104.79W
05/06/2019 E0.50 INCH LARAMIE WY TRAINED SPOTTER
&&
ABRAUNThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 12:09 PM MDT | Special Weather Statement | CYS | Laramie | 51 min |
| May 6, 12:47 PM MDT | Special Weather Statement | CYS | Goshen | 28 min |
| May 6, 1:21 PM MDT | Special Weather Statement | CYS | Laramie | 24 min |
| May 6, 1:43 PM MDT | Special Weather Statement | CYS | Laramie | 32 min |
| May 6, 2:10 PM MDT | Special Weather Statement | CYS | Laramie | 35 min |
| May 6, 2:25 PM MDT | Special Weather Statement | CYS | Laramie | 35 min |
| May 6, 2:29 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 31 min |
| May 6, 3:12 PM MDT | Special Weather Statement | CYS | Laramie | 33 min |
| May 6, 3:19 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 26 min |
| May 6, 3:38 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 37 min |
| May 6, 3:41 PM MDT | Tornado Warning | CYS | Laramie | 34 min |
| May 6, 4:23 PM MDT | Tornado Warning | CYS | Laramie | 22 min |
| May 6, 4:34 PM MDT | Special Weather Statement | CYS | Laramie | 26 min |
| May 6, 4:37 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 23 min |
| May 6, 4:42 PM MDT | Special Weather Statement | CYS | Carbon | 33 min |
| May 6, 4:55 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 50 min |
| May 6, 4:56 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 34 min |
| May 6, 5:35 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 25 min |
| May 6, 5:47 PM MDT | Special Weather Statement | CYS | 43 min |
Nearby
Tornado Warnings in Wyoming, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.